Serotonin toxicity

Serotonin is a substance that is naturally produced by the body. While it serves many useful purposes, it plays an important role in the proper functioning of nerve and brain cells. However, when too much serotonin builds up in the body, symptoms associated with rare but potentially serious side effects may occur. This is known as serotonin toxicity or serotonin syndrome.

Causes

The main cause of serotonin toxicity is medication. Certain medications, such as those used to treat depression and pain, may increase serotonin levels. Over-the-counter products such as St. John's wort and cough medications containing dextromethorphan (DM) are examples of products that can lead to serotonin syndrome. Toxicity occurs mainly when two or more of these medications are combined.

Adding a new medication that has the ability to raise serotonin levels or increasing the dose of a product that is already used can precipitate the onset of symptoms. If toxicity occurs, it usually begins within 24 hours of any change.

Symptoms

Serotonin toxicity is very rare. However, because of the severity of the symptoms, it is important to be able to recognize them. They include:

  • tremor
  • agitation
  • dilated pupils
  • increased heartbeat
  • diarrhea
  • high fever
  • significant increase or decrease of blood pressure
  • heavy sweating
  • muscle spasms or rigidity
  • confusion and hallucinations.

If left untreated, these symptoms can become more serious (e.g., coma, death). If you think that you may have symptoms associated with serotonin toxicity or if you are experiencing other worrisome medication-related adverse events, speak to your doctor or pharmacist immediately. Do not stop taking your medication without first speaking to a health professional. If your symptoms are severe (e.g., high fever, muscle spasms or rigidity, confusion), go to a hospital or call an ambulance immediately. When promptly treated by a doctor, symptoms usually resolve within 24 hours.

Prevention

Patients may take the following precautions to avoid toxicity:

  • Be sure to tell your doctor and pharmacist about all the products you use, whether on a regular or as needed basis.
  • Do not increase your dose on your own. Speak to your doctor or pharmacist first.
  • Before starting a natural health product or an over-the-counter medication (e.g., to treat a cough or cold), check with your doctor or pharmacist to make sure it is safe for you to use.
  • If you are a recreational drug user, be sure to tell your doctor and pharmacist.

The drugs and pharmaceutical services featured on the familiprix.com website are offered by pharmacists who own the affiliated pharmacies at Familiprix. The information contained on the familiprix.com site is for informational purposes only and does not in any way replace the advice and advice of your pharmacist or any other health professional. Always consult a health professional before taking or discontinuing medication or making any other decision. Familiprix inc. and the proprietary pharmacists affiliated with Familiprix do not engage in any way by making this information available on this website.